Alert archive / Wisconsin / Wind Chill Advisories in 2014

Wind Chill Advisory 6, NWS Twin Cities, MN

January 9, 20145 counties in Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Jan 9, 2014, 5:44 AM CST for 5 counties in Wisconsin. It took effect at Jan 9, 2014, 6:00 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2014, 5:44 AM CST (11:44 UTC)
In effect from
Jan 9, 2014, 6:00 AM CST
Expired
Jan 9, 2014, 9:00 AM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS43 KMPX 091144
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 AM CST THU JAN 9 2014

...VERY COLD WIND CHILLS CONTINUE THROUGH MID MORNING IN WEST
CENTRAL WISCONSIN...

.ONLY A SMALL PART OF WEST CENTRAL WISCONSIN WILL SEE WIND CHILL
VALUES 25 TO 35 BELOW ZERO THROUGH 9 AM. ONCE SKIES BECOME
CLOUDY...TEMPERATURES WILL BEGIN TO RISE SHARPLY WITH WIND CHILL
VALUES RISING ABOVE 25 BELOW BY 9 AM. 

WIZ014>016-025-027-091500-
/O.CAN.KMPX.WC.Y.0005.000000T0000Z-140109T1700Z/
/O.NEW.KMPX.WC.Y.0006.140109T1200Z-140109T1500Z/
POLK-BARRON-RUSK-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...AMERY...BALSAM LAKE...RICE LAKE...
BARRON...LADYSMITH...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...
BLOOMER
544 AM CST THU JAN 9 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* WIND CHILL VALUES: 25 TO 35 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MNZ044-045-052-053-061>063-070-078-WIZ023-024-026-028-091245-
/O.CAN.KMPX.WC.Y.0005.000000T0000Z-140109T1700Z/
MILLE LACS-KANABEC-ISANTI-CHISAGO-ANOKA-RAMSEY-WASHINGTON-DAKOTA-
GOODHUE-ST. CROIX-PIERCE-PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...PRINCETON...MORA...CAMBRIDGE...
CENTER CITY...BLAINE...ST. PAUL...STILLWATER...BURNSVILLE...
RED WING...HUDSON...NEW RICHMOND...RIVER FALLS...PRESCOTT...
DURAND...PEPIN...EAU CLAIRE...ALTOONA
544 AM CST THU JAN 9 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WIND CHILL ADVISORY. 

$$

JLT
1 follow-up statement
322 
WWUS43 KMPX 091508
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 AM CST THU JAN 9 2014

...WIND CHILL ADVISORY FOR PORTIONS OF WEST CENTRAL WISCONSIN HAS
EXPIRED...

.THE WIND CHILL ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF WEST
CENTRAL WISCONSIN HAS EXPIRED AS OF 900 AM CST. WIND CHILL VALUES
HAVE RISEN TO ABOVE 25 DEGREES BELOW ZERO AND WILL CONTINUE TO
INCREASE AS THE DAY PROGRESSES DUE TO SOUTHERLY WINDS BRINGING IN
NOTICEABLY WARMER AIR INTO THE REGION.

WIZ014>016-025-027-091615-
/O.EXP.KMPX.WC.Y.0006.000000T0000Z-140109T1500Z/
POLK-BARRON-RUSK-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...AMERY...BALSAM LAKE...RICE LAKE...
BARRON...LADYSMITH...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...
BLOOMER
908 AM CST THU JAN 9 2014

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF WEST
CENTRAL WISCONSIN HAS EXPIRED AS OF 900 AM CST. WIND CHILL VALUES
HAVE RISEN TO ABOVE 25 DEGREES BELOW ZERO AND WILL CONTINUE TO
INCREASE AS THE DAY PROGRESSES DUE TO SOUTHERLY WINDS BRINGING IN
NOTICEABLY WARMER AIR INTO THE REGION.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 3:22 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 9, 3:22 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 AM CST THU JAN 9 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 322 AM CST THU JAN 9 2014

THE FIRST SIGNS OF WARMTH SINCE LAST WEEK OCCURRED OVERNIGHT AS
TEMPS ROSE INTO THE TEENS ABV ZERO ALONG THE LEE SIDE OF THE
BUFFALO RIDGE IN WC MN. THE ONLY AREAS THAT CONTINUED TO FALL OR
HOLD STEADY OVERNIGHT WERE ACROSS WC WI WHERE CLR SKIES AND LIGHT
WINDS PREVAILED.

THE SHORT TERM CONCERN IS WHETHER TO CONTINUE THE WIND
CHILL ADVISORY ACROSS FAR EC MN/WC WI. EARLIER TONIGHT THE
COMBINATION OF RISING TEMPS AND WIND SPDS ARND 5 TO 10 MPH HELPED
WIND CHILL VALUES TO HOLD ABV -25F. THEREFORE A WIDE AREA OF THE
WIND CHILL ADVISORY WAS CANCELLED. THE ONLY AREAS THAT CONTINUED
WERE IN FAR EC MN AND WC WI WHERE THE ACTUAL TEMPS REMAINED NEAR
-20F TO -30F. EVEN THIS AREA WILL LIKELY ONLY HOLD ONTO THE -25 TO
-35F WIND CHILL VALUES THRU 6-8 AM DUE TO INCREASING CLD CVR AND
LIGHTER WINDS. THEREFORE I MAY ADJUST THE ADVISORY AREA TO ONLY
INCLUDE PARTS OF WC WI UNTIL 9 OR 10 AM.

AS WARMER AIR CONTINUES TO ADVECT NORTHWARD ACROSS THE PLAINS AND
INTO THE UPPER MIDWEST...TEMPS TONIGHT WILL LIKELY HOLD NEARLY
STEADY OR RISE INTO THE 20S PRIOR TO SUNRISE FRIDAY. IN
ADDITION...RICH BOUNDARY LAYER MOISTURE WILL STREAM NORTHWARD
ALLOWING FOR MOSTLY CLOUDY SKIES OVERNIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 322 AM CST THU JAN 9 2014

THE LONG TERM PORTION OF THE FORECAST WILL FEATURE A PATTERN
TRANSITION THAT WILL BRING WARMER TEMPERATURES...BUT ALSO PERIODIC
OPPORTUNITIES FOR LIGHT PRECIPTIATION. THE FIRST CHANCE WILL
ARRIVE ON FRIDAY INTO SATURDAY...AS A LONGWAVE TROUGH GLIDES
ACROSS THE CENTRAL CONUS. THE BEST ASSOCIATED FORCING STILL LOOKS
TO OCCUR EAST OF THE INTERSTATE 35 CORRIDOR ON FRIDAY EVE/NIGHT...WHERE
60-80 PERCENT POPS HAVE BEEN MAINTAINED. WHILE FRIDAY WILL MARK
THE FIRST DAY OF TEMPERATURES CHALLENGING THE FREEZING MARK IN A
LONG TIME...THE DAY WILL ALSO LIKELY BE MET WITH LOW CLOUDS AND
AREAS OF FOG...POSSIBLY MORNING DRIZZLE/FREEZING DRIZZLE AS WELL
AS MOISTURE SURGES NORTH INTO THE AREA. BY FRIDAY AFTERNOON...EXPECT
THE PRECIP TYPE TO HAVE TRANSITIONED TO SNOW...WITH P.M.
ACCUMULATIONS FROM AROUND ONE INCH /INTERSTATE 35/ TO BETWEEN 2
AND 4 INCHES OVER WEST CENTRAL WI /EAU CLAIRE TO LADYSMITH/.

CLEARING CONDITIONS ARE THEN EXPECTED FOR SATURDAY AS THE TROUGH
PIVOTS TO THE EAST COAST...AND TEMPERATURES MODERATE INTO THE MID
20S TO LOWER 30S UNDER WESTERLY LLVL FLOW.

SUNDAY THROUGH THE MAJORITY OF THE EXTENDED PERIOD THEN FEATURES
THE CONTINUANCE OF WEST/NORTHWESTERLY MID LEVEL FLOW...WITH
MULTIPLE WEAK TROUGHS CLIPPING THE AREA FROM THE NORTHWEST. THIS
WILL TRANSLATE TO HIGHS IN THE 20S/30S AND TEENS/20S FOR LOWS THROUGH
THE WORK WEEK...WITH PERIODIC 20-30 POPS FROM SUNDAY-TUESDAY
/PRIMARILY FROM CENTRAL MN TO CENTRAL WI/. WITH WARMING
TEMPERATURES AT THE SURFACE AND ALOFT...A WINTRY MIX WILL BE
POSSIBLE ON SUNDAY...INCLUDING RAIN...FREEZING RAIN...SLEET...AND
SNOW. THERMAL PROFILES LOOK CONDUCIVE TO ALL SNOW BY 06Z MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1051 PM CST WED JAN 8 2014

BANK OF MIDLVL CLOUDS CONTINUES TO SLOWLY TRUDGE EWD PER IR
SATELLITE IMAGERY. MOST CEILINGS REPORTED THRU THE PAST FEW HRS
HAVE BEEN IN THE 3-5 KFT RANGE SO HAVE SHOWN AS SUCH IN THE FIRST
FEW HRS OF THE TAFS...ESP OVER MN. AS THESE CLOUDS SHIFT E AND
OVERSPREAD THE TAF SITES...WILL STILL LOOK FOR VFR CIGS BUT
POCKETS OF UPPER-RANGE MVFR CIGS CANNOT BE RULED OUT THRU THE
FIRST HALF OF THE DAY. GOING INTO THU AFTN...MODEL TIME HEIGHTS
CONTINUE TO SHOW A SURGE IN LOW-LVL MOISTURE AND MOS/LAMP GUIDANCE
STILL INDICATES THE DEVELOPMENT OF MVFR CIGS IN THE AFTN AND EVE
TMRW SO GIVEN THIS CONTINUITY...HAVE ADJUSTED THE TAFS TO ALSO
SHOW AS SUCH. WINDS WILL EVENTUALLY SETTLE ON S AFTER MIDNIGHT
THEN INCRS IN SPEED AFTER DAYBREAK TMRW. NO PRECIP/VSBY CONCERNS.

KMSP...FIRST HALF OF THIS TAF ISSUANCE HAS HIGH CONFIDENCE OF
RUNNING WITH VFR. AFTER 18Z...NOT SO MUCH. THE INFLUX OF LOW- AND
MID-LVL MOISTURE CONTINUES TO BE REFLECTED AS MVFR CIGS IN THE
MODEL GUIDANCE...SO HAVE OPTED TO MAKE SUCH INCLUSION IN THE TAFS.
AM HESITANT TO RUN FULL-OUT WITH MVFR CIGS TMRW AFTN AND EVE...
THINKING THERE MAY BE SOME BOUNCING AROUND IN THE CEILINGS IN THE
MSP AREA...SO HAVE USED A TEMPO GROUP IN THIS CASE. AM MORE
CONFIDENT THAT MORE PREVAILING MVFR CIGS WILL OVERSPREAD THE AREA
TMRW NIGHT. PRIMARILY SLY WINDS...BECOMING GUSTY IN THE AFTN.

/OUTLOOK FOR KMSP/
FRI...VFR. CHC MVFR/-SN. WINDS SSW 10 KTS.
SAT...VFR. WINDS WNW 10-15 KTS.
SUN...VFR. CHC MVFR/-SN/-IP/-RA. WINDS SW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 11 AM CST THIS MORNING FOR MNZ044-045-
     052-053-061>063-070-078.

WI...WIND CHILL ADVISORY UNTIL 11 AM CST THIS MORNING FOR WIZ014>016-
     023>028.

&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Jan 9, 5:25 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CST THU JAN 9 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
525 AM CST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW APPEARS LIKELY FRIDAY AFTERNOON INTO SATURDAY FROM
SOUTHEAST MINNESOTA NORTHEASTWARD INTO WEST CENTRAL WISCONSIN.
PRIOR TO THE ACCUMULATING SNOW...FREEZING DRIZZLE WILL BE POSSIBLE
ON FRIDAY MORNING.

ANOTHER WEAK SYSTEM WILL BRING A CHANCE OF A WINTRY MIX TO THE
OUTLOOK AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Wisconsin, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.